An Example of Patient Harm
The human impact of medical errors is best appreciated from the lens of the individuals affected. One notable example is that of Ms. Grant, a 68-year-old nondiabetic who underwent cardiac bypass surgery. Two weeks after a series of complications related to her surgery, she was in stable condition in the intensive care unit (ICU). Her doctor noted that she was doing well and appeared to be on the way to a full recovery.
At 6:45 AM, Ms. Grant’s arterial line became blocked—a frequent occurrence for this type of case—and her ICU nurse promptly responded with a 1-2 mL heparin flush. Ms. Grant appeared to be recovering from the setback until 8:15 AM, when her ICU nurse heard her coughing and rushed into her room to find her seizing. The nurse gave Ms. Grant labetalol to control her high systolic blood pressure, and the ICU team administered a barrage of diagnostics and therapies.
At 8:45 AM, Ms. Grant’s results returned from the laboratory. Her serum glucose level was undetectable. Confused by these results, the ICU team administered two ampules of 50 percent dextrose in water to control Ms. Grant’s sudden hypoglycemia, and then began to investigate her rapid deterioration.
At 9:15 AM, the team discovered a near-empty 10 mL vial of insulin on a medicine cart outside Ms. Grant’s room, suggesting that earlier that morning, the ICU nurse had inadvertently treated Ms. Grant’s arterial line blockage not with heparin but with insulin. Upon further investigation, the ICU team found that multidose vials of both heparin and insulin were on top of the medicine cart outside Ms. Grant’s room at the time of the error. The vials looked similar, both held 10 mL of solution, and it was ICU practice to use multidose vials. Even though insulin should have been stored in the refrigerator, it was routinely kept on the medicine cart, and the hospital had no system of double checking or barcode checking high-risk drugs before they were administered.
Ms. Grant spent 7 weeks in a coma, at which point her family withdrew life support and she died (Bates, 2002).
As with many medical errors, the problem was not just the action of the individual clinician but the system that allowed it to happen. This particular error, the incorrect administration of insulin, accounts for 11 percent of serious medication errors, and insulin and heparin are known to be mistaken for one another because they are both administered in similar units and often stored in close proximity. Further, Ms. Grant’s case is not unique to the hospital at which she sought care, but involved an error that has been experienced by many patients across the country (Cohen, 1999; Cohen et al., 1998).
and severity of such events. For example, there are proven methods for preventing catheter-related bloodstream infections, especially in intensive care unit (ICU) settings (Pronovost et al., 2006). Given that these potentially deadly infections prove fatal 12-25 percent of the time, such interventions can have a substantial impact on mortality (CDC, 2011). Despite progress